Acanthosis nigricans is a skin disorder characterized by dark, thick, velvety skin in body folds and creases.
Causes, incidence, and risk factors:
Acanthosis nigricans can affect otherwise healthy people, or it can be associated with medical problems. Some cases are genetically inherited. It is most common among people of African descent.
Obesity can lead to acanthosis nigricans, as can many endocrine disorders. It is frequently found in people with diabetes .
Some drugs, particularly hormones such as human growth hormone or oral contraceptives ("the pill"), can also cause acanthosis nigricans.
People with lymphoma or cancers of the gastrointestinal or genitourinary tracts can also develop severe cases of acanthosis nigricans.
Acanthosis nigricans usually appears slowly and doesn't cause any symptoms other than skin changes.
Eventually, dark, velvety skin with very visible markings and creases appears in the armpits, groin, and neck. Sometimes, the lips, palms, soles of feet, or other areas may be affected.
Signs and tests:
Your physician can usually diagnose acanthosis nigricans by simply looking at your skin. A skin biopsy may be needed in unusual cases.
If no clear cause of acanthosis nigricans is obvious, it may be necessary to search for one. Your physician may order blood tests, an endoscopy , or x-rays to eliminate the possibility of diabetes or cancer as the cause.
Because acanthosis nigricans itself usually only causes changes to the appearance of the skin, no particular treatment is needed.
It is important, however, to attempt to treat any underlying medical problem that may be causing these skin changes.
Acanthosis nigricans often fades if the cause can be found and treated.
Calling your health care provider:
Call your physician if you develop areas of thick, dark, velvety skin.
Morelli JG. Diseases of the Epidermis. In: Kliegman RM, Behrman RE, Jenson HB, Stanton BF, eds. Nelson Textbook of Pediatrics. 18th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap. 656.
|Review Date: 7/11/2008|
Reviewed By: Michael Lehrer, M.D., Department of Dermatology, University of Pennsylvania Medical Center, Philadelphia, PA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.